Radha Laha

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Laha, Radha
Born 1 October 1930
Calcutta, India
Died 14 July 1999
Perrysburg, Ohio
Fields Mathematician, Probabilist, Statistician
Institutions Indian Statistical Institute, Calcutta
Catholic University of America
Bowling Green State University
Alma mater Indian Statistical Institute, Calcutta University
Doctoral advisor C. R. Rao
Known for Work in Characteristic Functions, Probability Theory

Radha Govind Laha (1930–1999) was a probabilist, statistician, and mathematician, known for his work in probability theory,[1] characteristic functions,[2] and characterisation of distributions.[3][4][5] He was born in Calcutta, India and he was a student of C. R. Rao[6] at Calcutta University, where in 1957 he earned a doctorate in analytical probability theory from the prestigious Indian Statistical Institute. His dissertation was entitled Some Characterization Problems in Probability Theory and Mathematical Statistics.

Laha's primary and secondary education was completed in Calcutta. In 1949 he graduated first in rank with a bachelors degree in statistics from Presidency College, Calcutta.[7] He earned his masters degree in statistics in 1951, and doctoral degree in analytical probability theory from Calcutta University in 1957.[7] Prizes and awards during this period include the Saradprasad prize, the Duff scholarship, the S.S. Bose Gold Medal, a University of Calcutta Silver Medal, and Fulbright Fellowship in the US[7]

In 1952 Laha joined the staff of the Indian Statistical Institute, Theoretical Research and Training School, Calcutta, India, in pure and applied statistics. In 1958 he was a Research Associate at Catholic University of America in Washington, D.C. He returned to the Indian Statistical Institute for two years, and joined the faculty of Catholic University as a faculty member in 1962. During this period Laha established an international reputation, and he visited statistical institutes at University of Paris, France, ETH Zurich, Switzerland, and in the United States. He moved to Bowling Green State University in 1972, along with his colleagues Eugene Lukacs and Vijay Rohatgi, to start a new PhD program there.[8] Laha retired from Bowling Green State University in 1996 and died in Perrysburg, Ohio on 14 July 1999 after a long illness.[9]

Laha was the author of several classical texts on probability theory[1][2] and statistics[10][11] and numerous publications in journals. He was an honoured Fellow of the Institute of Mathematical Statistics[12] and an elected member of the International Statistical Institute. His doctoral students include Bernard McCabe (The Catholic University of America 1967), Thomas O'Connor (Bowling Green State University 1975), and Jeffrey Spielman (Bowling Green State University 1975).[6]

Laha was particularly interested in characterisations of the normal distribution.[9][13] One of his well known results is his disproof of a long standing conjecture: that the ratio of two independent, identically distributed random variables is Cauchy distributed if and only if the variables have normal distributions. Laha became known for disproving this conjecture.[14] Laha also proved several generalisations of the classical characterisation of normal sample distribution by the independence of sample mean and sample variance.[15]

Laha made a generous endowment from his estate to the American Mathematical Society[16] and the Institute of Mathematical Statistics. The AMS established the Radha G. Laha Gardens in 2001.[17] A portion of the Laha Gardens outside the AMS headquarters[18] in Providence, Rhode Island is identified by a plaque inscribed 'to honour his gift and commitment to mathematical research'. In 2001 with Laha's generous bequest, the Institute of Mathematical Statistics established the Laha Awards[19] to provide travel funds to present a paper at the IMS Annual Meeting.

Notes[edit]

  1. ^ a b R. G. Laha and V. K. Rohatgi (1979). Probability Theory. New York.: Wiley. p. 557. 
  2. ^ a b E. Lukacs and R. G. Laha (1964). Applications of Characteristic Functions (Griffin's Statistical Monographs & Courses, No. 14). New York: T. Hafner Pub. Co.,. p. 202. 
  3. ^ Laha, Lukacs, and Newman (1960)
  4. ^ Laha (1957,1958a,1958b,1959,1991,1998)
  5. ^ Laha and Lukacs (1960,1962,1977)
  6. ^ a b Radha Laha at the Mathematics Genealogy Project
  7. ^ a b c "Professor Radha Govind Laha". Retrieved 1 March 2011. 
  8. ^ For an announcement see "International Mathematical News". May 1972. p. 22. Retrieved 4 March 2011. 
  9. ^ a b "Radha Laha (biographical sketch)". Retrieved 4 March 2011. 
  10. ^ I. M. Chakrevarti, R. G. Laha and J. Roy (1967). Handbook of Methods of Applied Statistics I: Techniques of computation, descriptive methods, and statistical inference. New York.: Wiley. 
  11. ^ I. M. Chakrevarti, R. G. Laha and J. Roy (1967). Handbook of Methods of Applied Statistics II: Planning of surveys and experiments. New York.: Wiley. 
  12. ^ "Honored IMS Fellows". Retrieved 1 March 2011. 
  13. ^ Radha G. Laha (obituary), The Toledo Blade, 18 July 1999.
  14. ^ R. G. Laha (1958). "An Example of a Nonnormal Distribution where the Quotient Follows the Cauchy Law". Proceedings of the National Academy of Sciences 44 (2): 222–223. doi:10.1073/pnas.44.2.222. 
  15. ^ Laha (1991)
  16. ^ "Minutes, American Mathematical Society Executive Committee and Board of Trustees, May 18–19, 2001, Providence, Rhode Island: Minutes, Item 3.6 Bequest from the Estate of Radha G. Laha". Retrieved 26 February 2011. 
  17. ^ AMS Dedicates Radha G. Laha Gardens
  18. ^ American Mathematical Society
  19. ^ IMS Laha Travel Award

Books[edit]

  • E. Lukacs and R. G. Laha (1964). Applications of Characteristic Functions (Griffin's Statistical Monographs & Courses, No. 14). New York: T. Hafner Pub. Co.,. p. 202. 
  • I. M. Chakrevarti, R. G. Laha and J. Roy (1967). Handbook of Methods of Applied Statistics I: Techniques of computation, descriptive methods, and statistical inference. New York.: Wiley. 
  • I. M. Chakrevarti, R. G. Laha and J. Roy (1967). Handbook of Methods of Applied Statistics II: Planning of surveys and experiments. New York.: Wiley. 
  • R. G. Laha and V. K. Rohatgi (1979). Probability Theory. New York.: Wiley. p. 557. 

Journal articles[edit]

  • Kagan, Abram; Laha, R. G. (2001). "A property of linear forms of independent random variables related to uniqueness of linear structure". J. Statist. Plann. Inference 92 (1–2): 13–20. doi:10.1016/S0378-3758(00)00159-2. 
  • Laha, R. G. (1998). "An extension of the Darmois–Skitovich theorem". Math. Methods Statist 7 (4): 479–483. 
  • Kagan, A., Laha, R. G., Rohatgi, V. (1997). "Independence of the sum and absolute difference of independent random variables does not imply their normality". Math. Methods Statist 6 (2): 263–265. 
  • Laha, R. G. (1991). A characterisation of Gaussian law in Hilbert space, Aequationes Math. 41 (1991), no. 1, 85–93.
  • Laha, R. G.; Lukacs, E. (1977). "On a functional equation which occurs in a characterization problem". Aequationes Math. 16 (3): 259–274. doi:10.1007/BF01836038. 
  • Laha, R. G. (1964). "On the decomposition of a class of functions of bounded variation". Canad. J. Math. 16: 479–484. doi:10.4153/CJM-1964-049-8. 
  • Laha, R. G.; Lukacs, E. (1962). "On a factorization of characteristic functions which have a finite number of derivatives at the origin". Publ. Inst. Statist. Univ. Paris 11: 221–224. 
  • Laha, R. G.; Lukacs, E. (1964). "On a problem connected with quadratic regression". Biometrika 47: 335–343. doi:10.1093/biomet/47.3-4.335. 
  • Laha, R. G.; Lukacs, E.; Newman, M. (1960). "On the independence of a sample central moment and the sample mean". Annals of Mathematical Statistics 31 (4): 1028–1033. doi:10.1214/aoms/1177705675. 
  • Laha, R. G.; Lukacs, E. (1960). "On certain functions of normal variates which are uncorrelated of a higher order". Biometrika 47: 175–176. doi:10.1093/biomet/47.1-2.175. 
  • Laha, R. G. (1959). "On the laws of Cauchy and Gauss". Annals of Mathematical Statistics 30 (4): 1165–1174. doi:10.1214/aoms/1177706102. 
  • Laha, R. G. (1958a). "On a factorization theorem in the theory of analytic characteristic functions". Annals of Mathematical Statistics 29 (3): 922–926. doi:10.1214/aoms/1177706553. 
  • Laha, R. G. (1958b). "An example of a nonnormal distribution where the quotient follows the Cauchy law". Proc. Nat. Acad. Sci. USA 44 (2): 222–223. doi:10.1073/pnas.44.2.222. 
  • Roy, J.; Laha, R. G. (1957). "On partially balanced linked block designs". Annals of Mathematical Statistics 28 (2): 488–493. doi:10.1214/aoms/1177706977. 
  • Laha, R. G. (1957). "On some characterization problems connected with linear structural relations". Annals of Mathematical Statistics 28 (2): 405–414. doi:10.1214/aoms/1177706968.